Osteoporosis in Men Ages 40-65 Taking Anticonvulsant Medication

Grant Winners

  • Ruth E. Nemire, Pharm. D. – College of Pharmacy
  • Michelle T. Assa-Eley, Ph.D. – College of Pharmacy
  • R. Eugene Ramsay, M.D. – University of Miami -College of Medicine

Dean

  • William Hardigan – College of Pharmacy

Abstract

Award Winners

Osteoporosis is rapidly becoming a public health concern. As the population ages, more individuals both men and women are being diagnosed with osteoporosis. Fractures cost the health care system billions of dollars annually. Elderly patients with fractures have a higher morbidity and mortality than those who do not. Patients with Epilepsy may be at an increased risk, due to the nature of the antiepileptic drugs. Agents such as Dilantin, phenobarbital or carbamazepine are enzyme inducing agents and may increase the clearance of Vitamin D. This causes a higher risk in these patients for developing osteopenia, osteoporosis and fracture. While there are some studies in men with osteoporosis, few focus on men with epilepsy. This study will enroll thirty men between the ages of 40-65 who are taking one enzyme inducing agent and who do not have multiple risk factors. They will be asked to complete a questionnaire to determine risk, and will receive a DEXA bone scan to determine their bone health. Patients with or without osteopenia will be randomly placed in one of two groups and followed for a year. Patients with osteoporosis will be referred to their primary care physician for care. At the end of a year, a repeat DEXA scan will be completed to assess change. All patients will be asked to sign consent and will be receiving a standard of care, which is not currently exercised in the treatment of epilepsy. The outcome of this study may determine a new standard with regard to bone health for patients with epilepsy.